Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 285, NWS Shreveport, LA

August 15, 2012Harrison County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Aug 15, 2012, 2:39 PM CDT for Harrison County, Texas. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2012, 2:39 PM CDT (19:39 UTC)
Expired
Aug 15, 2012, 3:45 PM CDT
In force
66 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

County Harrison County, TX

What was reported inside it

TimeReportWhereRemark
Aug 15, 2:51 PM CDTTSTM WND DMGMarshall, TXTREES AND POWER LINES DOWN AT EAST TEXAS BABTIST UNIVERSITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 12:00Z, 7.7 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2012-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2036 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2012-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2036 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
625 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

068 
WUUS54 KSHV 151939
SVRSHV
TXC203-152045-
/O.NEW.KSHV.SV.W.0285.120815T1939Z-120815T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
239 PM CDT WED AUG 15 2012

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN HARRISON COUNTY IN NORTHEAST TEXAS...
  THIS INCLUDES THE CITY OF MARSHALL...

* UNTIL 345 PM CDT

* AT 236 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MARSHALL...AND MOVING EAST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WOODLAWN...WASKOM AND KARNACK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3265 9450 3271 9409 3269 9409 3269 9405
      3244 9404 3247 9448
TIME...MOT...LOC 1940Z 267DEG 9KT 3256 9438

$$

05
1 follow-up statement
358 
WWUS54 KSHV 152031
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
331 PM CDT WED AUG 15 2012

TXC203-152045-
/O.CON.KSHV.SV.W.0285.000000T0000Z-120815T2045Z/
HARRISON TX-
331 PM CDT WED AUG 15 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR HARRISON COUNTY...

AT 325 PM CDT...EMERGENCY MANAGEMENT REPORTED A SEVERE THUNDERSTORM 
CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM 
WAS LOCATED NEAR SCOTTSVILLE...OR 6 MILES EAST OF MARSHALL...MOVING 
EAST AT 10 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WASKOM...LEIGH AND JONESVILLE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. TREES AND POWER LINES WERE REPORTED DOWN 
IN MARSHALL WITH THIS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD 
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3247 9432 3265 9432 3267 9411 3267 9407
      3267 9405 3244 9404
TIME...MOT...LOC 2029Z 267DEG 9KT 3257 9423

$$

19

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 12:47 PM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, Aug 15, 12:47 PM CDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1247 PM CDT WED AUG 15 2012

.UPDATE...

I HAD TO DO A QUICK AND LATE UPDATE OF THE AFTERNOON TEMPS...AS
CLOUD COVER WILL INHIBIT TEMPS FROM WARMING INTO THE MID 90S
GENERALLY ALONG AND NORTH OF I20.

ELEVEN

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  92  75  96  75  94 /  40  20  20  20  50
MLU  93  74  94  73  93 /  40  20  20  20  50
DEQ  89  71  95  71  90 /  30  20  20  30  50
TXK  90  73  95  74  92 /  40  20  20  30  50
ELD  90  72  94  72  92 /  40  20  20  30  50
TYR  94  76  98  75  94 /  40  20  20  20  40
GGG  93  75  97  75  94 /  40  20  20  20  40
LFK  97  76  97  75  96 /  20  20  20  10  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

11
Hazardous weather outlook, Aug 15, 11:35 AM CDT, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1135 AM CDT WED AUG 15 2012

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-161200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1135 AM CDT WED AUG 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

WIDELY SCATTERED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE THIS AFTERNOON...AS UPPER LEVEL DISTURBANCES PASS ACROSS THE
AREA NEAR THE FRONT DURING PEAK HEATING. ISOLATED STRONG THUNDERSTORMS
CAN NOT BE RULED OUT THIS AFTERNOON...WITH GUSTY WINDS AND BRIEF
HEAVY RAIN POSSIBLE. ANY SHOWERS AND THUNDERSTORMS THAT DEVELOP
THIS AFTERNOON SHOULD DIMINISH THIS EVENING WITH THE LOSS OF
DAYTIME HEATING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH
OF THE REGION FRIDAY AND SATURDAY...AHEAD OF A WEAK FRONTAL SYSTEM
AND ASSOCIATED UPPER LEVEL DISTURBANCE THAT WILL SLOWLY MOVE SOUTH
ACROSS THE SOUTHERN PLAINS AND LOWER MISSISSIPPI VALLEY. ENOUGH
HEATING AND INSTABILITY MAY BE PRESENT AHEAD OF THE FRONT TO YIELD
AN ISOLATED THREAT OF SEVERE THUNDERSTORMS OVER THE REGION FRIDAY
AFTERNOON AND EVENING...WITH THE THREAT FOR DAMAGING WINDS AND
MARGINALLY SEVERE HAIL. THIS THREAT MAY CARRY OVER INTO SATURDAY
AFTERNOON AND EVENING AS WELL...ALTHOUGH HEATING AND INSTABILITY
WILL BE LIMITED DUE TO INCREASED CLOUD COVER AND RAIN. THESE
SHOWERS AND THUNDERSTORMS SHOULD GRADUALLY DIMINISH FROM NORTH TO
SOUTH SUNDAY...AS DRIER AIR FILTERS SOUTH BEHIND THE FRONT.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND
AMATEUR RADIO PERSONNEL...SHOULD NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.

ELEVEN

In the hours before

Special weather statement, Aug 15, 2:32 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
232 PM CDT WED AUG 15 2012

TXZ138-152030-
HARRISON-
232 PM CDT WED AUG 15 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 330 PM CDT...FOR THE FOLLOWING
COUNTY...

IN NORTHEAST TEXAS...
     HARRISON...

INCLUDING THE FOLLOWING LOCATIONS...
     HALLSVILLE...HARLETON...KARNACK...MARSHALL...WASKOM AND
     WOODLAWN...

AT 230 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR MARSHALL...MOVING EAST AT 10
MPH.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

05

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.